Alert archive / Alabama / River Flood Warnings in 2024

River Flood Warning 2, NWS Birmingham, AL

January 9, 2024Chambers County, Randolph County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this river flood warning at Jan 9, 2024, 7:37 PM CST for Chambers County, Randolph County, Tallapoosa County, Alabama. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 7:37 PM CST (01:37 UTC)
Expired
Jan 10, 2024, 9:37 AM CST
In force
14 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chambers County, AL, Randolph County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Wadley (WDLA1).

Action stage
13 ft
Minor stage
13 ft
Moderate stage
20 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02414501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

456 
WGUS44 KBMX 100137
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
737 PM CST Tue Jan 9 2024

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama...

  Tallapoosa River At Wadley affecting Tallapoosa, Chambers and 
  Randolph Counties.



.Heavy rainfall of 2 to 4 inches has occurred since Monday evening 
over the Tallapoosa River Basin basin and a flood warning is now in 
effect for the Tallapoosa River Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

The next statement will be issued Wednesday morning. Wednesday 
morning at 1045 AM CST.

&&

ALC017-111-123-101645-
/O.NEW.KBMX.FL.W.0002.240110T0137Z-240110T1800Z/
/WDLA1.1.ER.240109T1943Z.240109T2130Z.240110T0600Z.NO/
737 PM CST Tue Jan 9 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Tallapoosa River at Wadley.

* WHEN...From this evening to early tomorrow afternoon.

* IMPACTS...At 13.0 feet, Flooding of pasture lands in the area 
  occurs and cattle and farm equipment should be moved to higher 
  ground if higher stages are forecast.

* ADDITIONAL DETAILS...
  - At 7:00 PM CST Tuesday the stage was 12.4 feet.
  - Forecast...The river is expected to rise to a crest of 13.0
    feet just after midnight tonight.
  - Flood stage is 13.0 feet.


&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
      3308 8558 3321 8561


$$

87/Grantham
1 follow-up statement
497 
WGUS84 KBMX 101537
FLSBMX

Flood Statement
National Weather Service Birmingham AL
937 AM CST Wed Jan 10 2024

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Tallapoosa River At Wadley affecting Chambers, Randolph and 
  Tallapoosa Counties.



.The Tallapoosa River Basin has fallen below flood stage, so the 
flood warning has been cancelled.

ALC017-111-123-101645-
/O.CAN.KBMX.FL.W.0002.000000T0000Z-240110T1537Z/
/WDLA1.1.ER.240109T1943Z.240109T2130Z.240109T2344Z.NO/
937 AM CST Wed Jan 10 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tallapoosa River At Wadley.

* ADDITIONAL DETAILS...
  - At 9:00 AM CST Wednesday the stage was 11.0 feet.
  - Forecast...The river is expected to fall to 6.3 feet Monday
    morning.


&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
      3308 8558 3321 8561


$$

25/Owen

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 9, 6:36 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 9, 6:36 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
636 PM CST Tue Jan 9 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 1155 AM CST TUE JAN 9 2024

A very dynamic storm system will continue to move northeastward
with time from the Central Plains and into the Great Lakes region
through this evening. Much of the heavier rainfall has finally
moved eastward into Georgia, with only wrap-around moisture and
lift in the upper levels leading to scattered shower activity. As
drier air moves into the region within a dry slot between
1000-500mb this afternoon, we'll have some peeks of sunshine at
times but will remain mostly cloudy. Winds will continue to reach
Wind Advisory criteria thanks to the strong pressure gradient
associated with the surface low tracking across the Ohio River
Valley region. Winds will continue to gust up to 35mph at times,
especially across the northern half of Central Alabama. The Wind
Advisory has been extended through midnight tonight, with the
pressure gradient now expected to hold firm a little longer than
previously forecast.

As colder air moves in from the west and northwest this evening,
scattered light showers associated with wrap-around activity could
become mixed with snow at times. Locations that could see some
mixed precipitation would include our far northern tier of
counties including Hamilton, Double Springs, Oneonta, Gadsden and
Centre. Higher elevations such as Mt. Cheaha could also see some
wintry precipitation this evening, before quickly tapering off by
midnight. Much colder temperatures will move into the region by
daybreak, close to or just below the freezing mark in many
locations. Wind chills overnight will be down into the low to mid
20s. A mostly sunny but chilly day is expected on Wednesday as
the pressure gradient subsides from the departing storm system.
Despite a weak southwesterly flow at the surface, temperatures
will only rise into the 40s across much of Central Alabama. A few
lower 50s are possible across the far southern tier of counties.

56/GDG

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 121 PM CST TUE JAN 9 2024

The potential for strong to severe storms exist Friday, as laid
out in the previous discussion. Dewpoints will increase Thursday
night, ahead the approaching shortwave and front. Rainfall/a few
storms could move into the area before sunrise Friday morning. A
warm sector, with dewpoints in the lower 60s, will spread
northward from the Gulf Coast. There remains uncertainty on how
far northward that warm sector advects, given how quickly he
upper trough moves through the area. Dry conditions are expected
by Friday evening.

Jumping ahead to Sunday night/Monday, there remains big
differences within model solutions on timing, which leads to
differences in precip type. Until there is better continuity, will
maintain the current forecast.

14

Previous long-term discussion:
(Wednesday night through Monday)
Issued at 229 AM CST TUE JAN 9 2024

Wed night thru Thu evening continue our "break" from activity.
With SRLY light winds Wed night, temperatures will still be cold,
but the atmosphere will begin to moderate. This warming will
continue into the day Thu ahead of our next in a parade of
surface/upper combo systems. Warm moist air off the Gulf of
Mexico will set the stage ahead of a quick moving surface system.
Early Thu over the TX Panhandle, the low swings EWD toward AR by
12z Fri then quickly NEWD to the Great Lakes by Sat 12z. With a
slight negative tilt to our associated upper shortwave rotating
through the trough, trailing close by the surface system, we are
setting up for more strong to possibly severe storms for Friday
ahead of the surface front. Gradient winds look to be elevated
with this system as well. Rainfall amounts do not look to be as
high due to the quicker nature of the system, at this time under
one inch.

We have a decent cool down for the weekend behind this second
system with rain free conditions for Sat/Sun as high pressure
spills down through the C US into the Deep South behind the
retreating low and front. The ridging is short lived as moisture
return does start back during the day on Sun with SLY flow. Clouds
return on Sunday ahead of yet a third system in the active pattern
to move through C AL Sun night through Mon night.

There is much disagreement on the timing of the system, precip
amounts, and the extent of the cold air behind it. Due to the
differing solutions, the GFS tries to bring very cold air in much
sooner while the Euro is still cold but not nearly as cold when
any precip would move through. Blended models such as the NBM
struggle with these potential winter scenarios trying to resolve
the cold/dry not as cold/somewhat rainy game. While we could have
some change in precip over as the cold air moves in before the
drier air catches up, we tend to not get much. Will hold off
before adding any significant frozen precip before some
discrepancies can be resolved.

08

&&

.AVIATION...
(00Z TAFS)
Issued at 600 PM CST TUE JAN 9 2024

We are behind the front now. Pressure gradients remain up with
gusty winds. These gradients will start to slowly relax after 6z
tonight with WRLY winds. Some wrap around clouds will allow for
MVFR cigs tonight for most at some point except MGM/TOI as they
are most removed from upper low swinging NEWD across E Conus.
These cigs should pull NE out of C AL by ~ 7-17z across the TAF
sites.

08

&&

.FIRE WEATHER...

As a storm system exits the area, wrap around moisture will allow
for light precipitation this evening. Southwest 20 foot winds will
remain at 15-20 mph this evening, will diminish early Wednesday
to 7-12 mph. Dry conditions are expected Wednesday and Thursday,
with minimum relative humidity values above 40 percent. The next
chance of rain arrives Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     31  47  31  58 /  20   0   0   0
Anniston    32  48  33  60 /  20   0   0   0
Birmingham  32  48  35  58 /  20   0   0   0
Tuscaloosa  32  50  34  62 /  10   0   0   0
Calera      33  48  34  60 /  10   0   0   0
Auburn      33  47  34  58 /  10   0   0   0
Montgomery  34  51  34  61 /   0   0   0   0
Troy        34  52  34  63 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for the following
counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-
Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-
Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-St.
Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...56/GDG
LONG TERM....14/08
AVIATION...08
Hazardous weather outlook, Jan 9, 8:18 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
818 AM CST Tue Jan 9 2024

ALZ011>015-017>050-101730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
818 AM CST Tue Jan 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Windy conditions will continue today with sustained wind speeds of
15 to 25 mph and gusts to 35 mph.

Rainfall, heavy at times, may produce localized flooding this
morning, especially in urban and other poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of severe storms on Friday. The threats include
damaging winds up to 60 mph, hail up to quarter size, and isolated
tornadoes. Winds outside thunderstorms may also gust to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 5:30 PM CSTRiver Flood WarningBMXMontgomery15 hr

Nearby

River Flood Warnings in Alabama, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.